Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 26, 1998, 1:49 AM EST for Kent County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 26, 1998, 1:49 AM EST (06:49 UTC)
- Expired
- Mar 26, 1998, 2:40 AM EST
- In force
- 51 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Kent County, MI
The radar
The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 6.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 260649 RRA SVRGRR MIC081-260740- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 149 AM EST THU MAR 26 1998 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR KENT COUNTY - SOUTHWESTERN LOWER MICHIGAN * UNTIL 240 AM EST * AT 150 AM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 11 MILES WEST OF GRAND RAPIDS OR 5 MILES WEST OF GRANDVILLE MOVING EAST AT 45 MPH. * SOME LOCATIONS AFFECTED WALKER AROUND 150 AM EST GRAND RAPIDS AROUND 155 AM EST ROCKFORD AROUND 205 AM EST LOWELL AROUND 210 AM EST DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! TRH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 10:58 PM EST, 2 hours 51 minutes earlier.
Area forecast discussion, Mar 25, 10:58 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1055 PM EST WED MAR 26 1998 THE 02Z SFC ANALYSIS PLACES THE WARM FRONT ACROSS SRN WI... THEN SE THROUGH ORD AND INTO SW OHIO. THE REGIONAL RADAR LOOP INDICATED PCPN ECHOES DEVELOPING ACROSS THE NRN 1/2 OF WI AND THE SRN UP WITH A BAND ARCHING DOWN INTO WCNTRL LWR. ALL OF THE SCT -SHRA WERE N OF THE WARM FRONT. TOOK A QUICK PEEK AT THE 00Z NGM AND IT WAS SHOWING THE VORT MAX TAKING A MORE NRN ROUTE ACROSS NRN LWR PER THE 12Z ETA RUN. XPCT THE WARM FRONT TO PUSH N OF OUR FA BY MID MORNING. AS A RESULT... XPCT LIKELY POPS ACROSS OUR NRN TWO TIER OF ZONES TNGHT WHERE THE BEST PVA AND DEEPER MOISTURE SHOULD BE... AND LOW CHANCE POPS ACROSS THE S. THE LATEST LDS CHART IS SHOWING CG LIGHTNING STRIKES POPPING UP ACROSS THE NRN HALF OF WI. THE NOSE OF 60 KNOT LLJ IS PROGGED TO MOVE INTO NRN LWR TNGHT. THIS COMBINED WITH ELEVATED CAPES OF 500 J/KG SHOULD TRIGGER SCT T-STORMS ACROSS THE NRN HALF OF OUR FA BETWEEN 06Z AND 12Z. SINCE WET BULB ZERO VALUES ARE PROGGED TO BE AROUND 8K...SOME OF THE STRONGER STORMS COULD PRODUCE PEA TO MARBLE SIZE HAIL. JUST NOTICED A FEW STRIKES JUST N OF THE WARM FRONT IN XTREME SW WI. THEREFORE WILL KEEP A MENTION OF T-STORMS FOR THE COUNTIES N OF I94. TEMPS AND DWPTS WILL BE ON THE RISE TNGHT... SO PLAN TO UPDATE ZONES ACCORDINGLY. TEW
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 1:09 AM EST | Severe Thunderstorm Warning | GRR | Ottawa | 81 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.